Immediate and Delayed Hypersensitivity Reactions to Proton Pump Inhibitors: Evaluation and Management
- 888 Downloads
PPIs are among the most commonly administered medications in the USA and are generally well tolerated. Immediate and delayed immune-mediated hypersensitivity reactions are rare but increasingly recognized adverse effects of proton pump inhibitors (PPIs). Immediate hypersensitivity reactions can occur due to IgE-mediated hypersensitivity to PPIs and can be evaluated by immediate hypersensitivity skin testing and oral provocation challenge testing. A desensitization protocol can be used when PPI use cannot be avoided in an allergic patient. Delayed hypersensitivity reactions to PPIs have also been reported. Occupational exposures causing cutaneous reactions to PPIs are the most commonly reported delayed hypersensitivity reaction, followed by drug-induced subacute cutaneous lupus erythematosus. This review presents a summary of the clinical presentation, diagnostic evaluation, and management of immune-mediated hypersensitivity reactions to PPIs.
KeywordsDrug allergy Hypersensitivity reaction Adverse drug reaction Proton pump inhibitor PPI Skin testing Patch testing
Compliance with Ethical Standards
Conflict of Interest
Drs. Otani and Banerji declare no conflicts of interest.
Human and Animal Rights and Informed Consent
This article does not contain any studies with human or animal subjects performed by any of the authors.
Papers of particular interest, published recently, have been highlighted as: • Of importance •• Of major importance
- 3.Unknown. Ament AFP 2012.pdf.Google Scholar
- 5.••Özdemir S, Yılmaz İ, Aydın Ö, Büyüköztürk S, Gelincik A, Demirtürk M, et al. Immediate-type hypersensitivity reactions to proton pump inhibitors: usefulness of skin tests in the diagnosis and assessment of cross-reactivity. Allergy. 2013;68:1008–14. Prospective study evaluating diagnostic value of skin testing in evaluating immediate hypersensitivity reactions to PPIs.CrossRefGoogle Scholar
- 6.•Sánchez-Morillas L, Rojas Pérez-Ezquerra P, González Mendiola R, Gómez-Tembleque Ubeda P, Santos Alvarez A, Laguna-Martínez JJ. Eleven cases of omeprazole hypersensitivity: diagnosis and study of cross-reactivity. J Investig Allergol Clin Immunol. 2014;24:130–2. Case series of 11 patients evaluated for IgE-mediated reactions to omeprazole with skin testing.PubMedGoogle Scholar
- 8.Alwan W, Banerjee P, White I. Occupational contact dermatitis caused by omeprazole in a veterinary medicament. Contact Dermatitis. 2014;71:376–6.Google Scholar
- 12.••Ghatan P, Marcusson-Ståhl M, Matura M, Björkheden C, Lundborg P, Cederbrant K. Sensitization to omeprazole in the occupational setting. Contact Dermatitis. 2014;71:371–5. Case series of 96 patients evaluated for cutaneous eruptions due to occupational exposure to omeprazole.CrossRefPubMedGoogle Scholar
- 17.Schmidt C. Global opportunities for proton pump inhibitors. 2014.Google Scholar
- 19.Elfau M, Sotillos M, Clavería L, Arazuri N, Ballarin S, Sanz C. Study of cross-reactivity between proton pump inhibitors. J Invest Allerg Clin. 2010;20:157–61.Google Scholar
- 25.Demirkan K, Bozkurt B, Karakaya G, Kalyoncu A. Anaphylactic reaction to drugs commonly used for gastrointestinal system diseases: 3 case reports and review of the literature. J Invest Allerg Clin. 2006;16:203–9.Google Scholar
- 28.Drug allergy: an updated practice parameter. Ann. Allergy Asthma Immunol. 2010;105:259–273.Google Scholar
- 30.Lobera T, Navarro B, Pozo M, González I, Blasco A, Escudero R, et al. Nine cases of omeprazole allergy: cross-reactivity between proton pump inhibitors. J Invest Allerg Clin. 2009;19:57–60.Google Scholar